Oregon, 2004

High Wind in Oregon, December 7 to 8, 2004

December 7 to 8, 2004 · NWS MFR · 6 events in 2 counties and zones

A High Wind Warning was in effect for the coastal headlands of ORZ021/022 from 07/1500 PST until 08/0400 PST. Warning criteria was met continuously from 07/0800 until 08/0100.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was in effect for the coastal headlands of ORZ021/022 from 07/1500 PST until 08/0400 PST. Warning criteria was met continuously from 07/0800 until 08/0100. The peak sustained winds and peak gust at Cape Blanco and Cape Arago are recorded above. It appears some high winds occurred inland from the headlands as well. A few high wind observations were recorded inland this night...but only wind advisories were in effect in those areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 7, 2:05 AM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 7, 2:05 AM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
205 AM PST TUE DEC 7 2004

.DISCUSSION...00Z NGM/ETA/GFS IN. 06Z ETA IN.  06Z GFS IN THRU 60HR.

STRONG ZONAL FLOW ALOFT PERSISTS OVER THE MEDFORD CWA...AND THE
JET STREAM/STORM TRACK IS RUNNING SMACK INTO THE AREA.  ONE STRONG
SYSTEM IS NOW MOVING OUT TO THE EAST...AND THE NEXT SYSTEM WILL MOVE
ONSHORE LATE TONIGHT AND WEDNESDAY MORNING.  PLENTY OF POST-FRONTAL
SHOWERS ARE EXPECTED TODAY...AND ANOTHER ROUND OF HIGH WINDS AND
HEAVY PRECIPITATION WILL ACCOMPANY THE NEXT SYSTEM TONIGHT AND
WEDNESDAY. SNOW LEVELS THIS MORNING WILL BE DOWN AROUND 1500 FEET BUT
WILL RISE TO 3000 TO 4000 FEET TODAY AS THE WARM FRONT AHEAD OF THE
NEXT SYSTEM MOVES THROUGH. THE STRONG WESTERLY FLOW ALOFT WILL
PROMOTE HEAVY SNOWFALL ON THE WEST SLOPES OF THE COASTAL RANGE AND
ESPECIALLY THE CASCADES.

WILL LET ALL CURRENT WARNINGS EXPIRE AT 0400 PST THIS MORNING...BUT
WILL ISSUE ANOTHER ROUND OF WARNINGS FOR THE NEXT SYSTEM AT THAT
TIME.

AS THE SECOND FRONT MOVES INLAND WEDNESDAY THE FOCUS WILL SHIFT TO
NORTHERN CALIFORNIA AS A SOUTHERLY GRADIENT CREATES FAVORABLE UPSLOPE
CONDITIONS FOR HEAVY PRECIPITATION THERE.  HOWEVER...THE SNOW LEVEL
WILL RISE UP TO 6000 FEET OR SO WITH THE RIDGING SO THE HEAVY SNOW
WILL REMAIN ABOVE PASS LEVEL.

SHOWERS WILL PERSIST WEDNESDAY NIGHT BUT CONDITIONS WILL DRY
THURSDAY AS RIDGING CONTINUES TO PUSH THE STORM TRACK TO THE NORTH.
THE RIDGE WILL BREAK TO THE EAST FRIDAY AND YET ANOTHER SYSTEM WILL
MOVE ONSHORE FRIDAY NIGHT AND SATURDAY.  SNOW LEVELS WEDNESDAY
NIGHT THROUGH FRIDAY WILL REMAIN ABOVE 6000 FEET FOR THE MOST PART.
THE INCOMING FRONT WILL BRING IT BACK DOWN TO 5000 TO 6000 FEET
SATURDAY NIGHT.  ONE MORE FRONT WILL COME THROUGH MONDAY...THEN THE
UPPER LEVEL RIDGE WILL REBUILD FOR A BREAK IN THE ACTION.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING...FLORENCE OR TO THE OR/CA BORDER.
     HIGH WIND WARNING...TIL 0400 PST TUE FOR ORZ031.
     WIND ADVISORY...TIL 0400 PST TUE FOR ORZ029/030.
     HIGH WIND WATCH...1200 PST TUE THROUGH 1500 PST WED
                       ORZ021/022 HEADLANDS.
     HEAVY SNOW WARNING...TIL 0400 PST TUE FOR
                       ORZ021/022/023/024/026 ABOVE 1500 FEET.
     SNOW ADVISORY....TIL 0400 PST TUE FOR ORZ025/027/028.
     SNOW ADVISORY/BLOWING SNOW ADVISORY...TIL 0400 PST FOR
                       ORZ029/030/031.

CA...GALE WARNING...OR/CA BORDER TO PT ST GEORGE CA.
     HIGH WIND WARNING...TIL 0400 PST TUE FOR CAZ081.
     WIND ADVISORY...TIL 0400 PST FOR CAZ084/085.
     WINTER STORM WARNING...TIL 0400 PST TUE CAZ080/082/083
                       ABOVE 2000 FEET.
     SNOW ADVISORY...TIL 0400 PST FOR CAZ081 ABOVE 2500 FEET.
     SNOW ADVISORY/BLOWING SNOW ADVISORY...TIL 0400 PST TUE
                       CAZ084/085.

&&

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD

STOCKTON
Hazardous weather outlook, Dec 7, 7:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
700 AM PST TUE DEC 7 2004

ORZ021-022-081430-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
700 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON

.DAY ONE...TODAY

HIGH WIND WARNING TONIGHT THROUGH EARLY WEDNESDAY. SEE PDXNPWMFR
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ081-081430-
CENTRAL SISKIYOU COUNTY-
700 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CALIFORNIA

.DAY ONE...TODAY

WIND ADVISORY FOR TONIGHT THROUGH EARLY WEDNESDAY. SEE PDXNPWMFR FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-082-083-081430-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
700 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER STORM WARNING FOR TONIGHT THROUGH EARLY WEDNESDAY. SEE
PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ031-081430-
CENTRAL AND EASTERN LAKE COUNTY-
700 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON

.DAY ONE...TODAY

SNOW ADVISORY FOR TONIGHT THROUGH EARLY WEDNESDAY. SEE PDXWSWMFR FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ027-028-081430-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
700 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER STORM WARNING FOR TONIGHT THROUGH 6 PM WEDNESDAY. SEE
PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ025-081430-
EASTERN DOUGLAS COUNTY FOOTHILLS-
700 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON

.DAY ONE...TODAY

WINTER STORM WARNING FOR TONIGHT THROUGH EARLY WEDNESDAY. SEE
PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GERIG

In the hours before

Local storm report, Dec 7, 7:57 AM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
757 AM PST TUE DEC 07 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 NW MYRTLE CREEK       43.08N 123.34W
12/07/2004  1.85 INCH        DOUGLAS            OR   TRAINED SPOTTER

            PAST 24 HRS ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
12/07/2004  1.65 INCH        CURRY              OR   TRAINED SPOTTER

            PAST 24 HRS ENDING AT 7AM.

0700 AM     HEAVY SNOW       8 E GAZELLE             41.50N 122.36W
12/07/2004  16.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            OVERNIGHT AT 2800 FEET ELEVATION.

&&

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 7, 8:00 AM PST to December 8, 1:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
67 kt (77 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco at 1900 and 2100 PST on 12/7.

High Wind, South Central Oregon Coast

When
December 7, 9:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Spotter 3E Sixes reported 60 mph winds at this time.

High Wind, South Central Oregon Coast

When
December 7, 10:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
93 kt (107 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, Klamath Basin

When
December 7, 10:00 PM PST
Where
Klamath Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

Recorded at Kingsley Field, the Klamath Falls airport.

High Wind, South Central Oregon Coast

When
December 7, 11:00 PM PST to December 8, 12:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago at 0000 PST on 12/8.

High Wind, South Central Oregon Coast

When
December 8, 12:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430808, 5430807, 5430863, 5430866, 5430864, 5430865.